An Illustrative Case of Phenoconversion due to Multi-Drug Interactions

Research Publications | 1 Minute Read

Deodhar M; Dow P; Al Rihani SB; Turgeon J; * Michaud V;

Abstract

The study of pharmacogenetics aids in the identification of variable therapeutic responses, identification of adverse reactions to drugs, and supports development and discovery. While advances in pharmacogenetic testing have been significant in recent years, The U.S. Food and Drug Administration (FDA) cautions against using this information solely as the basis to alter therapeutic treatments. In the case presented below, a patient with lung cancer was prescribed the standard dose of codeine for pain control. Pharmacogenetic testing confirmed that she was a normal metabolizer of CYP2D6 (CYP2D6 *1/*1). To manage the patient’s distress, fluoxetine, a high-affinity substrate of CYP2D6 was administered concomitantly. As the patient’s pain control became inadequate, the codeine dose was increased and co-analgesia with flecainide (another high-affinity substrate of CYP2D6) was initiated. The patient began hallucinating and became disoriented and confused. The concomitant administration of these drugs likely resulted in drug-induced phenoconversion. This case highlights the importance of correctly interpreting pharmacogenetic testing and of understanding drug-induced phenoconversion in the CYP450 metabolic pathway.

Share this:
Fill 1 Copy 2closeFill 5 Copy 4green-arrowhamburgerFill 7 Copy 4Fill 1 Copy 4pauseplaysearch-iconFill 3 Copy 4